Brownfield said symptoms like these can persist for a long time -- six to twelve weeks -- before any changes occur that could offer a clue as to whether someone may have HIV. Developing a rash can be an indicator of something amiss, particularly if someone is at high risk for catching the virus, because rash is not usually co-morbid with the cold or the flu.
But the only way to know for sure if someone is infected with HIV is to be tested for it. There is no true symptomatic evidence for the infection and many people may not display symptoms of the virus for 10 or more years, according to the CDC.
"You really have to think about it in order to consider testing somebody," Brownfield said.
"Withdrawal symptoms are exactly like flu symptoms," Brownfield said, citing runny nose, fatigue, stomach aches, and fevers as symptoms.
Brownfield said these symptoms are often seen in drug users, particularly people who have developed a physical dependence on opioids such as heroin and the painkillers OxyContin and Oxycodone. Withdrawal symptoms begin within 24 hours after the last use and can last up to 10 days.
But the acute symptoms -- including pain, fever, and nausea -- will dissipate within a few days. Unfortunately, addiction is more difficult to get over than physical dependence because it is a psychological issue.
The National Pain Foundation's recommendations for avoiding serious withdrawal system are to reduce drug intake by 25 percent each day or every other day, preferably under the guidance of a doctor.
In the case of drug withdrawal, it is not difficult to know that the symptoms are signs of drug withdrawal instead of a cold or flu because of the patient's history.
Cold & Flu season is here! Visit the ABCNews.com OnCall+ Cold & Flu Center to get all your questions answered about these nasty viruses.